Thursday, 21 February 2013
You Can't Rely On Anything!
I made a huge mistake one night, at least I think I did.
I'm used to having hypo's. They're not that frequent anymore but when they do happen it doesn't bother me as much as it used to when I was first diagnosed about 4 months or so ago. This, however, was before I woke up in the night with quite a severe one.
My blood sugar reading before bed was 8.8, which is actually quite high for me at that time on a weeknight. I had my normal Lantus (long acting insulin) dose of 16 and went to bed without supper (which I never eat). The only other thing worth mentioning was that I'd started a new pen, with the previous one running empty the night before. So, just an average night, nothing different, nothing out of the ordinary...
I woke up feeling extremely restless and, after around 10 mins, I decided to get out of bed and see what the problem was. Soon after sitting up I knew that I was having a hypo. All of the symptoms were there; the hand shakes, fingers tingling, an almost light-headed feeling (it's quite hard to describe) and above all, mild panic.
I toppled out of bed to reach my blood monitor, making quite a thud as I scrambled across my room. I gave myself the quickest blood sugar test possible.
It came back at 1.8.
I have no idea how far away this is from a seizure or a full pass out but it didn't feel so far away. I know many T1 Diabetics will have had readings below that (I think) but it scared the s**t out of me!
I had a tablet, some Lucozade and whatever snacks I could find in my room, after around 5 mins I felt fine again like nothing had happened.
At my next regular checkup at the hospital I asked what could have caused the very sudden drop in blood glucose. I explained everything that happened and what I'd eaten throughout the day and what I'd been doing leading up to going to bed. At first they suggested that I might have injected myself with the wrong pen, which, if true, would've been quite comical. That wasn't the case as my other pen (the fast acting insulin) wasn't even in the same room for the very purpose of not accidentally injecting the wrong one.
They then suggested that the pen that I used may have been faulty. I'd heard that pen's have been know on occasion to be faulty, but only that they don't inject enough insulin, so more of a mechanical fault than a chemical fault. They also suggested that I may have injected myself straight into muscle rather then fat, which even if true wouldn't really have caused such a dramatic decrease.
So, no questions answered and no apparent reason for almost passing out, which is worrying. That particular pen found itself hurtling towards an open coal fire the next night. There was no way, faulty or not, that I was going to risk it again with that one. Imagine if my bg before injecting had been my normal 6 or 7, I may have had a seizure before waking up, causing all sorts of problems, especially in the morning when I wouldn't have turned up for work!
The lesson learnt here is that you cannot take things for granted, especially the things that you rely on to keep your health!